If you were asked to think of the most dangerous prescription drug on the market, you might zero in on an opioid. Indeed, the country’s deadly opioid epidemic is raging without apparent abatement. But another class of medication has been steadily adding to the nation’s prescription drug death toll, albeit not in the same numbers and not due to patient abuse. And the drugs responsible probably are not ones you’d automatically associate with high risk to patients.
Tens of thousands of deaths each year
According to a 2007 study by The American Journal of Medicine, medical mistakes made with the blood thinners Coumadin and Warfarin are the cause of approximately 34,000 preventable deaths per year. These drugs are commonly prescribed to the elderly, and therefore they’re a pharmaceutical staple of nursing homes across the country. However, if administered improperly, or if patients are not watched carefully for potential adverse reactions to the meds, they can be extremely hazardous.
These anticoagulants have been available in the U.S. for more than 70 years, and they have undoubtedly saved countless lives. Because they thin the blood and lower the risk of clotting, Coumadin and Warfarin are given to patients at risk for stroke (for instance, those with atrial fibrillation). But dosage is key. Obviously a dose that’s too low can cause crisis or death, but on the other end of the dosing spectrum, giving a patient too much of this type of drug means that the body may be unable to fight internal bleeding.
Experts call for regulations around anticoagulants
One of the many duties of the Centers for Medicare & Medicaid Services (CMS) is the regulation of nursing homes. Critics say that the CMS does not devote enough time and attention to investigating whether facilities are administering anticoagulants properly: more overt or obvious instances of neglect or abuse are more likely to make it to the forefront of the Agency’s scrutiny.
Clearly the medications are being administered to help patients, not harm them; injury occurs when carelessness or ignorance enter the mix.
For instance, an 89-year-old patient at a nursing home died when she was given an antibiotic that caused the Coumadin already in her system to have a heightened effect, resulting in internal hemorrhaging. Conceivably, this could have been prevented if the individual administering the antibiotic had known how it would impact the blood thinner, and/or if the patient had been monitored closely (i.e., through blood analysis).
To make the issue more complex, even certain foods can magnify the effect of these drugs within the patient’s system.
Naturally the answer is not to block nursing home access to these drugs — when they are administered responsibly, they improve or save patients’ lives. For starters, education about contraindications for Coumadin and Warfarin is vital for all caregivers.
Educating staff yields marginal results
However, on its own, education doesn’t seem to be enough. Nursing homes that made it a point to develop training on administering blood thinners, and even those that also monitored patients more closely when on the meds, reported only negligible reductions in the instances of related injuries or fatalities.
Some healthcare professionals opine that only strict regulatory protocol from the CMS regarding the medication will drastically reduce the number of yearly deaths.
This blog post is provided for educational purposes only and is not offered as, and should not be relied on as, legal advice. Any individual or entity reading this information should consult an attorney for their particular situation. For more information/questions regarding any legal matters, please email firstname.lastname@example.org or call 310.203.2800.